Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Miami, FL

April 13, 2004Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 13, 2004, 1:42 PM EDT for Collier County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2004, 1:42 PM EDT (17:42 UTC)
Expired
Apr 13, 2004, 2:15 PM EDT
In force
33 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Collier County, FL

The radar

The Miami radar (KAMX), 85 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2004-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2004-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS52 KMFL 131742
SVRMIA
FLC021-131815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
141 PM EDT TUE APR 13 2004

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLLIER COUNTY IN SOUTHWEST FLORIDA
  THIS INCLUDES THE CITIES OF...OCHOPPE...MONROE STATION

* UNTIL 215 PM EDT

* AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR EVERGLADES       
  CITY...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY 
AND SIGNIFICANT DAMAGE TO PROPERTY.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305-229-4522 TO REPORT SEVERE WEATHER.

LAT...LON 2625 8114 2623 8094 2594 8092 2583 8107
          2583 8127 2595 8134

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 11:05 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 13, 11:05 AM EDT, 2 hours 37 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE MIAMI FL
1105 AM EDT TUE APR 13 2004

...UPDATE...PLAN TO REMOVE THE WND ADV FOR SOUTHERN PART OF THE CWA
IN THE ZONES...AS THE WINDS THAT PROMPTED THE WND ADV BEHIND THE
TROUGH OF LOW PRESSURE HAS ALSO MOVE EAST INTO THE ATLANTIC WATERS.

.PREVIOUS DISCUSSION...THE TROUGH OF LOW PRESSURE THAT BROUGHT
SHOWERS AND THUNDERSTORMS ACROSS SOUTH FLORIDA EARLY THIS MORNING
HAS MOVED EAST INTO THE ATLANTIC WATERS LATE THIS MORNING.

THE SKIES OVER THE CWA THIS MORNING HAS BECOME PARTLY CLOUDY...AND
SHOULD REMAIN PARTLY CLOUDY THROUGH THE EARLY AFTERNOON HOURS. THIS
WILL ALLOW FOR THE ATMOSPHERE TO BECOME UNSTABLE AND ALLOW FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN OVER THE CWA...AS THE
COLD FRONT MOVES EAST FROM THE CENTRAL GULF OF MEXICO INTO THE SOUTH
FLORIDA. SO PLAN ON KEEPING THE POPS AS IS AND ONLY CLEAN UP THE
WORDING.

THE OTHER THING IS THAT THERE IS A MID TO UPPER LEVEL JET OF 130
KNOTS WITH A LOW LEVEL JET AROUND 50 KNOTS MOVING FROM THE CENTRAL
GULF OF MEXICO AND INTO NORTHERN AND CENTRAL FLORIDA. SO ANY
THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON COULD BECOME STRONG
WITH WIND STRONG WIND GUSTS.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME.
&&

.MARINE...NO CHANGES ARE PLAN TO THE MARINE PACKAGE...EXCEPT TO
REMOVE THE MORNING WORDING.
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
 SCA ATLANTIC WATERS AND GULF WATERS.
&&

BAXTER
Hazardous weather outlook, Apr 13, 8:40 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
840 AM EDT TUE APR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ063-066>075-131839-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
840 AM EDT TUE APR 13 2004

.DAY ONE...TODAY

...WIND ADVISORY UNTIL NOON FOR BROWARD..COLLIER..MIAMI-DADE AND
MAINLAND MONROE...

STRONG SOUTHWEST WINDS ASSOCIATED WITH A LARGE LOW PRESSURE OVER THE
SOUTHEASTERN U.S. WILL PRODUCE WIND GUSTS TO 40 MPH OVER MUCH OF
SOUTH FLORIDA THIS MORNING.

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH LIGHTNING AND
GUSTY WINDS AS THEIR MAIN THREATS.

THESE STRONG WINDS WILL PRODUCE A MODERATE CHANCE OF RIP CURRENTS
ALONG THE GULF COAST BEACHES OF COLLIER AND MAINLAND MONROE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 13, 11:38 AM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1138 AM EDT TUE APR 13 2004

FLZ073-075-131637-
MAINLAND MONROE-WESTERN DADE-
1138 AM EDT TUE APR 13 2004

...SHOWERS PRODUCING WINDS GUSTS UP TO 40 MPH...

A CLUSTER OF SHOWERS OVER MAINLAND MONROE COUNTY WILL MOVE NORTHEAST
AT 30 MPH AND INTO WESTERN MIAMI-DADE COUNTY THROUGH 1230 PM. THE
SHOWERS WILL BE CAPABLE OF PRODUCING WINDS GUSTS UP TO 40 MPH AND
COULD BECOME THUNDERSTORMS. SOME LOCATIONS THAT COULD BE AFFECTED BY
THESE SHOWERS ARE WILDERNESS WATERWAY SOUTH IN MAINLAND MONROE...AND
SHARK VALLEY OBS TOWER IN MIAMI-DADE COUNTY.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER
Local storm report, Apr 13, 11:39 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1139 AM EDT TUE APR 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND DMG PAHOKEE                 26.82N 80.66W
04/13/2004                   PALM BEACH         FL   EMERGENCY MNGR

            STRONG WINDS PRODUCED MINOR DAMAGE TO AWNINGS AND
            CARPORTS...BRANCHES OF TREES.

0300 AM     NON-TSTM WND DMG BELLE GLADE             26.69N 80.67W
04/13/2004                   PALM BEACH         FL   LAW ENFORCEMENT

            TREES AND LIMBS DOWN...AWNINGS AND TRAILER SKIRTS RIPPED
            OFF...ONE TRAILER LOST A ROOF...STORE FRONT WINDOW
            BROKEN...MINOR DAMAGE IN CITY OF BELLE GLADE.

0230 AM     NON-TSTM WND DMG SOUTH BAY               26.66N 80.72W
04/13/2004                   PALM BEACH         FL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN...FELL ON AND SEVERELY DAMAGED 4
            TRAILERS IN SOUTH BAY. WINDOWS BROKEN AND CARPORTS
            DAMAGED IN TOWN. POWER POLES ALSO DOWN IN TOWN.

&&

RLP
Special weather statement, Apr 13, 1:13 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
113 PM EDT TUE APR 13 2004

FLZ067-068-071-072-131815-
BROWARD METROPOLITAN-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-
113 PM EDT TUE APR 13 2004

...THUNDERSTORMS WITH WIND GUSTS UP TO 40 MPH MOVING INTO PALM BEACH
AND BROWARD COUNTIES...

SCATTERED THUNDERSTORMS ARE DEVELOPING OVER THE INTERIOR REGION OF
SOUTH FLORIDA AND WILL MOVE NORTHEAST AT 30 MPH. THE THUNDERSTORMS
WILL MOVE INTO THE WESTERN PORTIONS OF PALM BEACH AND THE EVERGLADES
OF BROWARD COUNTY BETWEEN 130 PM 2 PM.

THE THUNDERSTORMS WILL THEN CONTINUE TO MOVE NORTHEAST INTO THE METRO
REGIONS OF PALM BEACH AND BROWARD COUNTIES BETWEEN 145 PM AND 215 PM.
SOME LOCATIONS THAT COULD BE AFFECTED BY THE STORMS ARE CORAL
SPRINGS....WESTON...HILLSBORO BEACH...AND DEERFIELD BEACH IN BROWARD.
IN PALM BEACH COUNTY...THE LOCATIONS THAT COULD BE AFFECTED ARE BOCA
RATON...HIGHLAND BEACH...AND DELRAY BEACH.

THE THUNDERSTORMS CAN PRODUCE WINDS GUSTS UP TO 40 MPH...CLOUD TO
GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL. IF YOU HEAR THUNDER OR
SEE LIGHTNING MOVE INSIDE.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER
Special weather statement, Apr 13, 1:25 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
125 PM EDT TUE APR 13 2004

FLZ070-075-131625-
EASTERN COLLIER-MAINLAND MONROE-
125 PM EDT TUE APR 13 2004

...STRONG THUNDERSTORM MOVING INTO MONROE AND EASTERN COLLIER
COUNTIES...

A STRONG THUNDERSTORM MOVING FROM THE NEARSHORE WATERS OF MAINLAND
MONROE COUNTY WILL MOVE NORTHEAST AT 35 MPH INTO MONROE AND EASTERN
COLLIER COUNTIES BETWEEN 130 PM AND 2 PM. SOME LOCATIONS THAT COULD
AFFECTED ARE WILDERNESS WATERWAY NORTH...EVERGLADES CITY...AND MONROE
STATION. THE THUNDERSTORM COULD PRODUCE WIND GUSTS UP TO 40
MPH...CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL. IF YOU
HEAR THUNDER OR SEE LIGHTNING MOVE INSIDE.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 11:13 PM EDTSpecial Marine WarningMFL2 hr
Apr 13, 1:10 AM EDTSpecial Marine WarningMFL2 hr
Apr 13, 1:55 AM EDTTornado WarningMFLCollier, Monroe65 min
Apr 13, 3:05 AM EDTTornado WarningMFLCollier25 min
Apr 13, 4:10 AM EDTSpecial Marine WarningMFL2 hr
Apr 13, 4:15 AM EDTTornado WarningMFLBroward60 min
Apr 13, 4:29 AM EDTSpecial Marine WarningMFL2 hr
Apr 13, 4:35 AM EDTTornado WarningMFLCollier55 min
Apr 13, 5:20 AM EDTSpecial Marine WarningMFL115 min
Apr 13, 5:38 AM EDTSpecial Marine WarningMFL2 hr
Apr 13, 5:48 AM EDTSpecial Marine WarningMFL42 min
Apr 13, 7:10 AM EDTSpecial Marine WarningMFL65 min
Apr 13, 7:42 AM EDTSpecial Marine WarningMFL93 min
Apr 13, 7:42 AM EDTSpecial Marine WarningMFL93 min
Apr 13, 12:56 PM EDTSpecial Marine WarningMFL49 min
Apr 13, 2:00 PM EDTSpecial Marine WarningMFL90 min
Apr 13, 2:34 PM EDTTornado WarningMFLBroward, Miami-Dade56 min
Apr 13, 3:23 PM EDTSpecial Marine WarningMFL2 hr
Apr 13, 3:23 PM EDTSpecial Marine WarningMFL2 hr
Apr 13, 3:52 PM EDTSevere Thunderstorm WarningMFLMiami-Dade23 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.